Alert archive / Kansas / Freeze Warnings in 2008
Freeze Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this freeze warning at Oct 27, 2008, 1:57 PM CDT for 8 counties in Kansas. It took effect at Oct 27, 2008, 11:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2008, 1:57 PM CDT (18:57 UTC)
- In effect from
- Oct 27, 2008, 11:00 PM CDT
- Expired
- Oct 28, 2008, 10:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 116 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 271857 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 157 PM CDT MON OCT 27 2008 ...KILLING FREEZE TONIGHT... .THE HEART OF THE COLD HIGH PRESSURE SYSTEM THAT SURGED INTO THE CENTRAL PLAINS SUNDAY AFTERNOON WILL SLIDE ACROSS EASTERN KANSAS TONIGHT...CAUSING TEMPERATURES TO FALL TO THEIR COLDEST LEVELS OF THE SEASON. ALTHOUGH FREEZING AND SLIGHTLY BELOW FREEZING TEMPERATURES WERE REPORTED FOR SEVERAL HOURS SUNDAY NIGHT AND EARLY THIS MORNING...A HARD FREEZE HAS YET TO OCCUR. THE GROWING SEASON HAS ENDED FOR MUCH OF THE AREA...BUT THIS LIKELY IS NOT THE CASE FOR EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS. TONIGHTS FREEZE WILL END THE GROWING SEASON AREAWIDE. KSZ026-039-040-054>056-058-059-280400- /O.NEW.KTOP.FZ.W.0002.081028T0400Z-081028T1500Z/ JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 157 PM CDT MON OCT 27 2008 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM CDT TUESDAY. TEMPERATURES WILL FALL TO NEAR FREEZING AROUND MIDNIGHT TONIGHT...AND BOTTOM OUT IN THE LOWER TO MIDDLE 20S AROUND DAWN. REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNING AREA ARE ADVISED TO HARVEST TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE BROUGHT INSIDE AWAY FROM THE COLD. $$
3 follow-up statements
000 WWUS73 KTOP 280025 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 725 PM CDT MON OCT 27 2008 ...KILLING FREEZE TONIGHT... .THE HEART OF THE COLD HIGH PRESSURE SYSTEM THAT SURGED INTO THE CENTRAL PLAINS SUNDAY AFTERNOON WILL SLIDE ACROSS EASTERN KANSAS TONIGHT...CAUSING TEMPERATURES TO FALL TO THEIR COLDEST LEVELS OF THE SEASON. ALTHOUGH FREEZING AND SLIGHTLY BELOW FREEZING TEMPERATURES WERE REPORTED FOR SEVERAL HOURS SUNDAY NIGHT AND EARLY THIS MORNING...A HARD FREEZE HAS YET TO OCCUR. THE GROWING SEASON HAS ENDED FOR MUCH OF THE AREA...BUT THIS LIKELY IS NOT THE CASE FOR EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS. TONIGHTS FREEZE WILL END THE GROWING SEASON AREAWIDE. KSZ026-039-040-054>056-058-059-280830- /O.CON.KTOP.FZ.W.0002.081028T0400Z-081028T1500Z/ JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 725 PM CDT MON OCT 27 2008 ...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM CDT TUESDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM CDT TUESDAY. TEMPERATURES WILL FALL TO NEAR FREEZING AROUND MIDNIGHT TONIGHT... AND BOTTOM OUT IN THE LOWER TO MIDDLE 20S AROUND DAWN. REMEMBER...A FREEZE WARNING MEANS FREEZING CONDITIONS ARE IMMINENT. $$ CAVANAUGH
000 WWUS73 KTOP 280830 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 330 AM CDT TUE OCT 28 2008 KSZ026-039-040-054>056-058-059-281500- /O.CON.KTOP.FZ.W.0002.000000T0000Z-081028T1500Z/ JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 330 AM CDT TUE OCT 28 2008 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. TEMPERATURES IN THE 20S WILL RISE ABOVE FREEZING BY 10 AM THIS MORNING. REMEMBER...A FREEZE WARNING MEANS FREEZING CONDITIONS ARE OCCURRING. $$
000 WWUS73 KTOP 281453 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 953 AM CDT TUE OCT 28 2008 KSZ026-039-040-054>056-058-059-281600- /O.EXP.KTOP.FZ.W.0002.000000T0000Z-081028T1500Z/ JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 953 AM CDT TUE OCT 28 2008 ...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING. AFTERNOON BOTTOMING OUT IN THE 20S...TEMPERATURES HAVE RISEN TO ABOVE FREEZING THIS MORNING...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 27, 12:24 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Oct 27, 12:24 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1224 PM CDT MON OCT 27 2008 .UPDATE... UPDATE FOR 18 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... MODERATE NORTHWEST WINDS WITH MINOR GUSTINESS WILL PERSIST THIS AFTERNOON BEHIND THE DEEP CYCLONE TO THE EAST. BUILDING HIGH PRESSURE AND LOSS OF MIXING WILL KEEP WINDS LIGHT FROM EARLY EVENING THROUGH MID MORNING. ONLY MOISTURE OF REMOTE INTEREST WILL BE A FEW PATCHES OF THIN HIGH CIRRUS. && .PREV DISCUSSION... /ISSUED 4 AM CDT MON OCT 27 2008/ DISCUSSION... LATEST WATER VAPOR SHOWING CONTINUED AMPLIFICATION OF LARGE SCALE TROUGH INTO THE OHIO RIVER VALLEY AS RIDGING ALOFT BUILDS ACROSS THE WESTERN U.S.. THIS PATTERN HAS ALLOWED COLD AND DRY CANADIAN AIR TO DRIVE SOUTH THROUGH THE PLAINS WITH SFC HIGH PRESSURE AXIS ORIENTED DOWN THE HIGH PLAINS. DESPITE A 5-10 MPH NORTHWEST WIND...TEMPERATURES HAVE ALREADY FALLEN INTO THE LOW TO MIDDLE 30S. WITH WINDSPEEDS NOT EXPECTED TO INCREASE THROUGH SUNRISE...CLEAR SKIES AND DEWPOINTS IN THE TEENS...SHOULD SEE TEMPS CONTINUE TO FALL THROUGH SUNRISE INTO THE MIDDLE 20S TO AROUND 30 DEGREES. WILL HAVE TO WAIT AND SEE JUST HOW COLD IT GETS ACROSS THE CWA THIS MORNING...BUT APPEARS LIKELY THAT PARTS OF THE CWA WILL BE COLD ENOUGH TO QUALIFY AS A KILLING FREEZE...AND WOULD NOT NEED ANY ADDITIONAL FREEZE HEADLINES THE REMAINDER OF THIS FALL. THEREFORE WILL LET DAY SHIFT MAKE A DETERMINATION WHAT...IF ANY...PORTIONS OF THE CWA NEED AN ADDITIONAL FREEZE WARNING FOR TONIGHT SINCE CONDITIONS TONIGHT WILL BE MORE FAVORABLE FOR A HARDER FREEZE ACROSS THE ENTIRE CWA. IN THE MEANTIME...WILL CONTINUE FREEZE WARNING UNTIL 9 AM TODAY. EFFECTS OF MOSTLY SUNNY SKIES AND GRADUAL EASTWARD SHIFT OF LOW LEVEL THERMAL TROUGH WILL BE OFFSET BY THE COLD START TO THE DAY...TO LIMIT HIGH TEMPS TO THE UPPER 40S TO LOWER 50S...COOLEST NORTHEAST...SETTING THE STAGE FOR A COLDER NIGHT TONIGHT IN THE LOW TO MIDDLE 20S. ON TUESDAY..SFC RIDGE PUSHES EAST OF THE CWA. THE 850 WIND FIELDS BACK TO A MORE WESTERLY COMPONENT THROUGH THE DAY ALLOWING FOR INCREASED WAA WITH 850 TEMPS INCREASING 5 TO 6 DEG C BETWEEN 12Z-00Z SO HIGHS IN THE MIDDLE 50S EAST TO AROUND 60 WESTERN CWA LOOK GOOD FOR TUESDAY. LOW LEVEL FLOW REMAINS MORE SOUTHWESTERLY THROUGH WEDNESDAY INTO THURSDAY WITH CONTINUED WAA. HIGHS IN THE 60S WEDNESDAY THEN UPPER 60S/LOW 70S LOOK GOOD FOR THURSDAY WITH MOSTLY SUNNY SKIES BENEATH UPPER RIDGING. NEXT FRONT LOOKS TO ARRIVE THU. NIGHT/FRIDAY WITH SLIGHTLY COOLER AIR. CURRENT FCST HAS A GOOD HANDLE ON THESE TRENDS...SO NO CHANGES MADE TO FSCT BEYOND TUESDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 65
Hazardous weather outlook, Oct 27, 5:16 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 516 AM CDT MON OCT 27 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-281030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 516 AM CDT MON OCT 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.